Georgia, 2005

Flash Flood in Georgia, March 28, 2005

March 28, 2005 · NWS FFC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 28, 5:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 28, 5:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST MON MAR 28 2005

.SHORT TERM...
MODELS IN GOOD AGREEMENT THROUGH THE SHORT TERM WITH BRINGING THE
UPPER LOW AND ASSOCIATED COLD POOL ACROSS GEORGIA TODAY WITH THE
UPPER RIDGE BUILDING IN RAPIDLY TONIGHT AND TUESDAY. THE COLD POOL
IS ALREADY PRODUCING SCATTERED SHOWERS OVER ALABAMA. THIS WILL BE
THE CASE OVER MUCH OF NORTH GEORGIA THIS MORNING...AND WITH SOME
DAYTIME HEATING...CAPES SHOULD INCREASE ENOUGH TO PRODUCE WIDESPREAD
SHOWERS AND A FEW THUNDERSTORMS ACROSS NORTH GEORGIA AND SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL GEORGIA. ACTIVITY SHOULD
DIMINISH RAPIDLY AFTER SUNSET. WINDS WILL BE ON THE LOW END OF THE
WIND ADVISORY CRITERIA AND WILL THEREFORE CONTINUE WIND ADVISORY
THROUGH TODAY. TIGHT PRESSURE GRADIENT ALONG WITH THE VORT MAX
POSITION AND H8 WINDS OF 35 TO 45 KTS SHOULD KICK THE GUSTS TO NEAR
30+...MAINLY THIS AFTERNOON. THE WINDS WILL DIMINISH RAPIDLY AFTER
SUNSET. AS STATED ABOVE H5 RIDGE BUILDS INTO GEORGIA TONIGHT THROUGH
WEDNESDAY. H8 TEMPS RISE TO +12 TO +14. SKIES WILL BE MOSTLY CLEAR
AND THIS WILL AID IN TEMPS CLIMBING WELL INTO THE 70S TO NEAR 80
BOTH TUESDAY AND WEDNESDAY.

.LONG TERM...
NEXT SYSTEM LOOKS ON TRACK FOR THURSDAY AND FRIDAY. CURRENT FORECAST
HAS A GOOD HANDLE ON THIS.

&&

.AVIATION...
WINDY CONDITIONS EXPECTED TODAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. CLOSED UPPER TO SURFACE LOW
WILL ROTATE THROUGH THE SOUTHEAST TODAY WITH LOW CLOUDS AND WINDS
CONDITIONS WRAPPING AROUND THE BACK SIDE.

CEILINGS...MOSTLY MVFR THROUGH THIS AFTERNOON BECOMING VFR AFTER
00Z. MAY SEE SOME IFR CONDITIONS ASSOCIATED WITH SHRA/TSRA TODAY.
SHOWERS ACTIVITY SHOULD END BETWEEN 00Z AND 06Z.

VISIBILITY...WILL BE VFR THROUGH THE DAY EXCEPT IN SHRA/TSRA. WILL
SEE SOME 3SM TO 4SM ASSOCIATED WITH PRECIPITATION.

WX...SHRA/TSRA EXPECTED TO START BACK UP TODAY AND CONTINUE ACROSS
THE AREA THROUGH 00Z.

WIND...WINDY CONDITIONS ASSOCIATED WITH TIGHT GRADIENT BEHIND CLOSED
LOW STRUCTURE. EXPECTING WEST WINDS 10KT TO 15KT GUSTING TO 25KT
THROUGH 00Z. WINDS WILL SLOWLY TAPPER OFF AFTER THAT THROUGH 12Z
TUE.

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         52  47  74  52 /  50  10   0   0
ATHENS          57  45  78  47 /  50  20   0   0
GAINESVILLE     53  45  75  47 /  60  20   0   0
ROME            57  44  78  44 /  80  10   0   0
COLUMBUS        59  47  79  52 /  30   5   0   0
MACON           60  47  79  48 /  30  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY IN EFFECT TODAY FOR NORTH AND CENTRAL GEORGIA

&&

17
Hazardous weather outlook, Mar 28, 5:59 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EST MON MAR 28 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291058-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THROUGH TONIGHT...

.SYNOPSIS...
A CLOSED LOW PRESSURE CENTER WILL MOVE NORTHEAST INTO THE MID
ATLANTIC STATES THIS AFTERNOON. A COLD POOL OF AIR IN THE UPPER
LEVELS AND MOISTURE WRAPPING AROUND THE BACK SIDE OF THE LOW CENTER
WILL MOVE ACROSS THE STATE TODAY. THESE INGREDIENTS ALONG WITH DAY
TIME HEATING COULD CREATE SOME SHOWERS AND THUNDERSTORMS ACROSS
NORTH AND CENTRAL GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE GUSTY WINDS...PEA
SIZE HAIL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

.DISCUSSION...
UPPER AND SURFACE LOW WITH ASSOCIATED COLD POOL MOVING ACROSS
GEORGIA TODAY. THE COLD POOL AND ASSOCIATED WRAP AROUND MOISTURE
AREA ALREADY PRODUCING SCATTERED SHOWERS OVER ALABAMA THIS MORNING.
THESE SHOWERS WILL PUSH INTO GEORGIA TODAY AND WITH SOME DAYTIME
HEATING...SHOULD GET ENOUGH VERTICAL MOTION TO PRODUCE WIDESPREAD
SHOWERS AND SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS NORTH AND
CENTRAL GEORGIA. INSTABILITY INDICES ARE VERY LOW THIS MORNING WITH
CAPES NOT EXPECTED TO GET ABOVE 500 AND LIFTED INDICES STAYING WELL
ABOVE 0 AS WELL. THE COLD POOL OF AIR IN THE UPPER ATMOSPHERE WILL
HAVE TO BE THE TRIGGERING MECHANISM TO GET THUNDERSTORM ACTIVITY.
ANY THUNDERSTORMS THAT DO DEVELOP SHOULD STAY BELOW SEVERE LIMITS
AND DIMINISH RAPIDLY AFTER SUNSET.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS AND LATER STATEMENTS FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED AT THIS TIME. THERE WILL BE A CHANCE OF SEVERE
THUNDERSTORMS THURSDAY NIGHT AND EARLY FRIDAY. HAZARDOUS WEATHER
CONDITIONS ARE NOT EXPECTED FOR THE PERIOD SATURDAY THROUGH SUNDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Macon

When
March 28, 11:00 AM EST to 11:00 PM EST
Where
Macon County, South Portion
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.350, -84.083

The Macon County Emergency Management Director and the Citizen and Georgian Newspaper of Montezuma reported two earthen dam failures in the eastern portion of the county. One was the Forbes Lake dam, a 40 acre lake just south of Georgia Highway 127 between Marshallville and the Houston County line. A second dam failure was reported just west of Oglethorpe near Georgia Highway 49. There was also a report of a dam failure on Savage Creek, which was built for the Hickory Spring subdivision. The dam breakages caused damage to some roads in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440023.